Hail, Sawyer
- When
- September 5, 12:41 PM CST to 12:42 PM CST
- Where
- Sawyer County, 2 mi SW of Grindstone Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.910, -91.450
An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward. In the afternoon, a second round of storms formed with the aid of daytime heating in northwest Wisconsin. The largest reports received were of quarter-sized hail as the storms mainly moved over forested areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 11:31 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1231 PM CDT Thu Sep 5 2019 .SHORT TERM...(Today through Friday) Issued at 343 AM CDT Thu Sep 5 2019 A surface low pressure system will cross the Northland today fueled by upper level forcing as two short waves cross. Radar shows a line of thunderstorms to our west highlighting the front edge of the forcing on the nose of a LLJ. This line should march through the forecast area this morning as the first short wave passes overhead, but will run out of steam as the first shortwave outruns the system. The storms will intensify again over NW WI this afternoon as the second short wave arrives. Instability is not very good with MUCAPE values below 500 J/kg across much of the forecast area with the exception of a tongue of 1500 J/kg which quickly translates across the southern portions of the forecast area - basically Brainerd to Hinckley to Spooner. Overall, due to the lack of strong forcing do not expect any severe thunderstorms, but will not completely rule out an isolated stronger cell. Did add a mention of thunder across much of the Northland at some point or another today. Friday will largely be a day riding the coattails of the departing low with some potential for some upstream moisture to trickle down across the Canadian Borderlands. Otherwise, Friday should be a pretty nice day with decreasing clouds. Temperatures should rebound to near 70 as well after only reaching the mid 60s today. Increasing northeast winds today will increase the threat of rip currents today through this evening for areas near the Twin Ports. .LONG TERM...(Friday night through Wednesday) Issued at 343 AM CDT Thu Sep 5 2019 A ridge of high pressure will nose into the Northland Friday night leading to dry conditions. A shortwave will move into the Northern Plains on Saturday with an inverted trough extending north into the Dakotas. A tight low level thermal gradient will exist over the Dakotas into Nebraska, Iowa, and southern Minnesota. All these features will move slowly east/southeast into Sunday. A surface high will be over the northwest Ontario and will move over eastern Lake Superior by Sunday evening. There will be a chance for showers over the weekend, but it's looking more likely that much of northern Minnesota will remain dry due to the high. We have low POPs over the weekend, mainly over the southern half/third of the Northland and if current trends continue, we may be able to cut back more. Highs Saturday and Sunday will be cool, generally in the 60 to 65 with increasing winds off of Lake Superior, especially Sunday. A stronger shortwave and low pressure system will impact the Northland Monday and Tuesday. Most of the area should receive rain and it looks like amounts over a half inch will occur. The best chance for showers and a few thunderstorms will be Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1231 PM CDT Thu Sep 5 2019 After morning storms, light rain is expected to return to most TAF sites this afternoon as a low pressure system moves across northern Minnesota. Ceilings are varying between VFR and MVFR, with a lowering trend through the afternoon into tonight from north to south. IFR conditions due to fog and/or low stratus clouds are expected to develop at most sites tonight, especially DLH and HIB where LIFR conditions are possible towards Friday morning. Fog and stratus then slowly lifts on Friday morning, with most sites improving to VFR by Friday afternoon. Winds will be variable due to the low moving across the region, southeast to east this afternoon, then becoming north-northwesterly as the low moves across late afternoon into the evening. && .MARINE... Issued at 1231 PM CDT Thu Sep 5 2019 As a low pressure system moves across northeast Minnesota, east- northeast winds are increasing across western Lake Superior, with strong winds leading to dangerous conditions for small craft at the head of the lake today into this evening. Tonight, dense fog is possible across western Lake Superior, especially along the north shore, with fog lifting by mid day Friday. Winds turn northeast to north late tonight and weaken, around 5 to 10 knots after midnight. Winds becoming southwesterly 5 to 10 knots Friday, then variable but generally out of the west Friday night before north winds 5 to 10 knots develop Saturday. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 51 70 49 / 80 60 10 0 INL 64 49 68 45 / 90 30 20 0 BRD 78 54 73 51 / 80 20 0 0 HYR 71 53 70 49 / 70 60 10 0 ASX 71 51 71 49 / 80 80 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145. && SHORT TERM...Wolfe LONG TERM...Melde AVIATION...JJM MARINE...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 401 AM CDT Thu Sep 5 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 AM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will cross the Northland today. An isolated severe storm is possible with hail and strong winds the main threats. Increasing northeast winds today will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible early next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-060915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 401 AM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing northeast winds to 15 to 20 knots with higher gusts will occur today into late evening. The wind will be strongest from around Silver Bay to the Twin Ports to Sand Island. A Small Craft is in effect from Two Harbors to Duluth to Port Wing this afternoon into this evening. It's possible this may need to be expanded a bit up the North Shore and along the Bayfield Peninsula. A few thunderstorms will also be possible today into this evening, mainly from the Twin Ports and along the South Shore. An isolated severe storm is possible with hail and strong winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible early next week. Melde/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL 1 S STURGEON LAKE 46.37N 92.83W
09/05/2019 M0.88 INCH PINE MN TRAINED SPOTTER
HAIL LASTED ABOUT 1 MINUTE.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1125 AM CDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL BRUNO 46.28N 92.67W
09/05/2019 M0.70 INCH PINE MN TRAINED SPOTTER
SPOTTER REPORTED DIME-SIZED HAIL IN BRUNO.
ONLY HAIL WAS FALLING AND NO RAIN.
&&
BJHSpecial Weather Statement National Weather Service Duluth MN 1138 AM CDT Thu Sep 5 2019 MNZ038-WIZ001-006-007-051715- Pine-Douglas-Washburn-Burnett- 1138 AM CDT Thu Sep 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHWESTERN DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES... At 1138 AM CDT, a strong thunderstorm was near Cloverton, or 29 miles northeast of Hinckley, moving east at 45 mph. Wind gusts up to 35 mph, half inch hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Dairyland around 1155 AM CDT. Minong around 1215 PM CDT. Other locations impacted by this storm include Markville, Cozy Corner, Minong Flowage, Kingsdale and Riverside. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4616 9255 4632 9245 4620 9176 4591 9193 TIME...MOT...LOC 1638Z 292DEG 38KT 4622 9240 JTS
Special Weather Statement National Weather Service Duluth MN 1201 PM CDT Thu Sep 5 2019 MNZ037-038-WIZ001-051730- Pine-Carlton/South St. Louis-Douglas- 1201 PM CDT Thu Sep 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN CARLTON AND SOUTHWESTERN DOUGLAS COUNTIES... At 1200 PM CDT, a strong thunderstorm was over Barnum, or 18 miles southwest of Cloquet, moving east at 45 mph. Wind gusts up to 35 mph, half inch hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Nemadji around 1205 PM CDT. Holyoke around 1220 PM CDT. Foxboro around 1225 PM CDT. Other locations impacted by this storm include Chaffey, Harlis, Moose Lake State Park, Belden, Pleasant Valley, Duquette, Patzau, Moose Junction, Nickerson and Amnicon Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4642 9282 4660 9274 4651 9204 4623 9215 TIME...MOT...LOC 1700Z 287DEG 39KT 4649 9268 JTS
Special Weather Statement
National Weather Service Duluth MN
1230 PM CDT Thu Sep 5 2019
MNZ038-WIZ001-051800-
Pine-Douglas-
1230 PM CDT Thu Sep 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHERN
DOUGLAS COUNTIES...
At 1230 PM CDT, a strong thunderstorm was 8 miles south of Foxboro,
or 26 miles south of Superior, moving east at 50 mph.
Wind gusts up to 35 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Wascott, Solon Springs, Gordon, Dairyland, Chaffey, Harlis, Belden,
Moose Junction, Kingsdale, and Saint Croix Flowage.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4623 9242 4642 9237 4642 9230 4645 9229
4640 9170 4616 9177
TIME...MOT...LOC 1730Z 281DEG 44KT 4636 9228
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 2 N DAIRYLAND 46.25N 92.16W
09/05/2019 M0.70 INCH DOUGLAS WI TRAINED SPOTTER
DIME-SIZED HAIL IS COVERING THE GROUND.
&&
BJHThe Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857010, 857011, 857012, 857013.